Alert archive / Massachusetts / High Surf Advisories in 2006
High Surf Advisory 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Jul 25, 2006, 4:28 AM EDT for 5 counties in Massachusetts; Newport County, Washington County, Rhode Island. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2006, 4:28 AM EDT (08:28 UTC)
- Expired
- Jul 25, 2006, 10:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS41 KBOX 250828 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 428 AM EDT TUE JUL 25 2006 MAZ020>024-RIZ006>008-251630- /O.NEW.KBOX.SU.Y.0004.060725T0828Z-060726T0000Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 428 AM EDT TUE JUL 25 2006 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. SOUTHERLY SWELLS CONTINUE TO IMPACT THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND...INCLUDING SOUTH FACING BEACHES OF CAPE COD...MARTHAS VINEYARD...NANTUCKET AND BLOCK ISLAND. THESE SWELLS ARE PERPENDICULAR TO THE COAST...WHICH WILL RESULT IN A GREATER THREAT OF RIP CURRENTS THROUGH THIS AFTERNOON. OFFSHORE SEAS CONTINUE TO SUBSIDE...SO THE THREAT OF RIP CURRENTS WILL DIMINISH EVEN FURTHER TOWARD EVENING. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT... IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ BELK
1 follow-up statement
000 WHUS41 KBOX 251430 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1030 AM EDT TUE JUL 25 2006 MAZ020>024-RIZ006>008-251530- /O.CAN.KBOX.SU.Y.0004.000000T0000Z-060726T0000Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1030 AM EDT TUE JUL 25 2006 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE HIGH SURF ADVISORY. SOUTHERLY SWELLS WERE DIMINISHING ALONG THE COAST. IN ADDITION...INCREASING SOUTHWEST WINDS THIS AFTERNOON WILL RESULT IN WAVES BECOMING MORE WIND GENERATED WHICH WILL FURTHER REDUCE THE RIP CURRENT THREAT. $$ KJC
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 25, 4:10 AM EDT, 18 minutes earlier.
Area forecast discussion, Jul 25, 4:10 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EDT TUE JUL 25 2006
.SHORT TERM /TODAY THROUGH WEDNESDAY/...
MODELS ARE IN DECENT AGREEMENT TODAY...THEN START TO DEVIATE
SIGNIFICANTLY TONIGHT WITH THE HANDLING OF A DEVELOPING COASTAL LOW
PRESSURE. THIS WILL HAVE IMPLICATIONS FOR THE WEDNESDAY FORECAST AS
WELL.
25/00Z GFS IS AN OUTLIER SOLUTION...AND IS THE STRONGEST AND QUICKEST
MODEL BRINGING THIS COASTAL LOW PRESSURE TO SOUTHERN NEW ENGLAND. NEXT
IS THE 25/00Z GGEM WHICH IS A LITTLE SLOWER AND WEAKER...BUT STILL
QUICKER THAN THE CONSENSUS SOLUTION. JUST CAUGHT A GLIMPSE OF THE
25/00Z ECMWF JUST BEFORE PRESS TIME AND IT IS MORE IN LINE WITH THE
CONSENSUS SOLUTION. THE 500 MB VORTICITY FIELD FROM THE GFS LOOKS TO
BE SUFFERING SOME CONVECTIVE FEEDBACK ISSUES AGAIN GIVEN THE STRENGTH
OF THE SHORTWAVE AND THE AMPLITUDE OF THE LONGWAVE TROUGH. THEREFORE...
WILL LEAN AWAY FROM THE GFS FOR THIS FORECAST...AND MORE TOWARD THE
CONSENSUS SOLUTION LED BY THE NAM.
ALL MODELS SEEM TO BE HANDLING THE TIMING AND LOCATION OF THE FRONTAL
BOUNDARY LINGERING AROUND THE GREAT LAKES. NOT EXPECTING THIS FRONT
TO GET TOO CLOSE TO SOUTHERN NEW ENGLAND THROUGH WEDNESDAY...BUT
CANNOT RULE OUT A STRAY SHOWER OR THUNDERSTORM WITH THE INCREASE OF
DEW POINTS TOWARD 70 DEGREES ONCE AGAIN.
SEAS CONTINUE TO SUBSIDE ACROSS THE SOUTH COASTS OF MA AND RI. HOWEVER...
LATEST BUOYS STILL SHOW 3-4 FT SEAS WITH LIGHT WINDS. THUS...SUSPECT
THIS IS MOSTLY DUE TO SWELLS. BUOY DATA ALSO INDICATES THESE SWELLS
ARE ARRIVING PERPENDICULAR TO THE COAST...WHICH IS A FAVORABLE SETUP
FOR RIP CURRENTS ON SOUTH FACING BEACHES. WILL HOIST ANOTHER SURF
ADVISORY ACROSS THE SOUTH COAST UNTIL THESE SWELLS SUBSIDE.
MAV GUIDANCE DID WELL YESTERDAY...BUT NOT CONFIDENT IN TRUSTING IT
BEYOND TODAY. WILL GENERALLY USE A BLEND OF THE LATEST GUIDANCE TO
TWEAK PREVIOUS FORECAST.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SW FLOW REGIME BECOMES ESTABLISHED WED NIGHT AS WHAT SHOULD BE
SECOND OF MID ATLANTIC SHORT WAVES/SURFACE LOW HEADS OUT OF PICTURE.
WE KEPT CHANCE POPS FOR MUCH OF MID TO LATE WEEK PERIOD ACROSS
INTERIOR...AND LESS SO NEAR S COAST DUE TO MORE STABLE BOUNDARY
LAYER. ALTHOUGH WE DO THINK MOST OF SHOWERS/THUNDERSTORMS WILL BE
DIURNALLY DRIVEN AND MAINLY CONFINED TO AFTERNOON/EVENING...THERE IS
PLENTY OF LOW LEVEL MOISTURE /DEWPOINTS AROUND 70F/ THAT WE MAY SEE
SOME LEFTOVER SHOWERS OR STORMS LINGER INTO NIGHTTIME AS WELL.
WE ALSO EXPECT AREAS OF LOW CLOUDS AND FOG NEAR S COAST...BECOMING
MORE WIDESPREAD DURING NIGHTTIME AND EARLY MORNING HOURS.
THERE IS STILL POTENTIAL FOR HEAT IN THU TO SAT TIMEFRAME...THOUGH
WE ARE A BIT CONCERNED ABOUT AMOUNT OF MID AND HIGH CLOUDS THAT MAY
ENTER SOUTHERN NEW ENGLAND FROM UPSTREAM CONVECTION. THIS COULD
PREVENT US FROM SEEING WIDESPREAD 90+ READINGS.
&&
.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS FOR JUST ABOUT ALL OF
SOUTHERN NEW ENGLAND. THE EXCEPTION WILL BE PATCHY MVFR VISIBILILITY
IN PATCHY SURFACE FOG AROUND NANTUCKET AND THE SOUTH COAST OF MA.
DIURNALLY DRIVEN FEW-SCT FAIR WEATHER CUMULUS CLOUDS AND INCREASING
HIGH LEVEL CLOUDS IN THE FORECAST.
&&
.MARINE...
SEAS CONTINUE TO SUBSIDE BELOW 5 FT THIS MORNING AT THE BUOYS SOUTH
OF NEW ENGLAND. WILL ALLOW THE SMALL CRAFT ADVISORYFOR SEAS TO
EXPIRE. A GOOD SOUTHWEST WIND AND SOME MIXING ALONG THE COAST MAY
RESULT IN WIND GUSTS UP TO 25 KT ACROSS THE WATERS FROM THE MERRIMACK
RIVER TO PROVINCETOWN. WILL KEEP THE PREVIOUS SMALL CRAFT ADVISORY
FOR THIS AFTERNOON INTACT.
IN THE LONGER TERM...SW FLOW REGIME TAKES HOLD WED NIGHT THROUGH END
OF WEEK. THIS MAY RESULT IN MARGINAL SMALL CRAFT ADVISORY CONDITIONS
NEARSHORE...MAINLY ON S COASTAL BAYS/SOUNDS AS WELL AS E MA WATERS.
IN ADDITION...AREAS OF FOG SHOULD REDUCE VISIBILITY TO 1 NM OR LESS
ALONG MUCH OF S COAST...ESPECIALLY AT NIGHT.
COLD FRONT IS EXPECTED TO CROSS WATERS EITHER SAT OR EARLY SUN...
WITH DIMINISHING WINDS AND SEAS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020>024 UNTIL 8 PM TUESDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 8 PM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250 FROM 1 PM TUESDAY TO 6 PM
TUESDAY.
&&
SHORT TERM/AVIATION...BELK
LONG TERM...JWDHazardous weather outlook, Jul 25, 4:15 AM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 415 AM EDT TUE JUL 25 2006 ANZ230-250-CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005- 261100- BOSTON HARBOR- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI- 415 AM EDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. THERE IS ONLY A SLIGHT CHANCE OF AN AFTERNOON THUNDERSTORM NEAR THE EAST SLOPES OF THE BERKSHIRES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO FRIDAY...ESPECIALLY ACROSS THE INTERIOR AND DURING THE AFTERNOON AND EVENING. POTENTIALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. HOT AND HUMID WEATHER IS EXPECTED BY THE END OF THE WEEK. THERE IS THE POSSIBILITY OF A 3 DAY HEAT WAVE IN THE CONNECTICUT VALLEY AS WELL AS THE AREA FROM THE MERRIMACK VALLEY INTO THE BOSTON TO PROVIDENCE CORRIDOR. THE HOTTEST DAY POTENTIALLY IS FRIDAY...WHEN HEAT ADVISORY CONDITIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT MAY BE NEEDED WEDNESDAY AFTERNOON ACROSS WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE IN ORDER TO MONITOR THUNDERSTORMS. ANZ231>237-254-255-MAZ020>024-RIZ006>008-261100- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 415 AM EDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A HIGH SURF ADVISORY IS IN EFFECT UNTIL 8 PM EDT. LEFTOVER SOUTHERLY SWELLS OF AROUND 3 FEET WILL RESULT IN ROUGH SURF AND A MODERATE RISK OF RIP CURRENTS AT SOUTH FACING BEACHES. REFER TO THE COASTAL HAZARD MESSAGE /KBOXCFWBOX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON ON NANTUCKET AS WELL AS THE ADJACENT COASTAL WATERS. A BETTER CHANCE OF THUNDERSTORMS ARRIVES FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WHILE FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED...SPOTTERS SHOULD FORWARD ANY REPORTS OF RIP CURRENTS AT SOUTH COASTAL BEACHES TODAY. JWD
Nearby
High Surf Advisories in Massachusetts, 2006High Surf Advisories in Rhode Island, 2006Every high surf advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.